Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 2017, 2:14 PM MDT for Big Horn County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 2:14 PM MDT (20:14 UTC)
- Expired
- Jun 5, 2017, 3:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Big Horn County, WY
The radar
The Riverton/Lander radar (KRIW), 143 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2763 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WUUS55 KRIW 052014
SVRRIW
WYC003-052100-
/O.NEW.KRIW.SV.W.0006.170605T2014Z-170605T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
214 PM MDT MON JUN 5 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Southwestern Big Horn County in central Wyoming...
* Until 300 PM MDT
* At 214 PM MDT, a severe thunderstorm was located 9 miles west of
Otto, which is 20 miles west of Basin, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Otto around 245 PM MDT.
Other locations impacted by this severe thunderstorm include
Burlington and Greybull South Big Horn County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4425 10855 4446 10856 4457 10810 4421 10805
TIME...MOT...LOC 2014Z 266DEG 16KT 4435 10846
HAIL...1.00IN
WIND...60MPH
$$
132 follow-up statements
515
WWUS55 KRIW 052031
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
231 PM MDT MON JUN 5 2017
WYC003-052100-
/O.CON.KRIW.SV.W.0006.000000T0000Z-170605T2100Z/
Big Horn-
231 PM MDT MON JUN 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN BIG HORN COUNTY...
At 231 PM MDT, a severe thunderstorm was located over Otto, which is
10 miles west of Basin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southwestern Big Horn County, including the following locations:
Burlington and Greybull South Big Horn County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.
&&
LAT...LON 4425 10855 4446 10856 4457 10810 4421 10805
TIME...MOT...LOC 2031Z 266DEG 26KT 4436 10826
HAIL...1.00IN
WIND...60MPH
$$
13841
WWUS55 KRIW 052100
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
300 PM MDT MON JUN 5 2017
WYC003-052109-
/O.EXP.KRIW.SV.W.0006.000000T0000Z-170605T2100Z/
Big Horn-
300 PM MDT MON JUN 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BIG HORN COUNTY
WILL EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened slightly below
severe limits, and no longer poses an immediate threat to life or
property. Therefore the warning will be allowed to expire. However
up to penny size hail is still possible with this thunderstorm along
with 40 mph wind gusts.
LAT...LON 4425 10855 4446 10856 4457 10810 4421 10805
TIME...MOT...LOC 2059Z 282DEG 17KT 4434 10808
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:11 PM MDT, 3 minutes earlier.
Area forecast discussion, Jun 5, 2:11 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Riverton WY 211 PM MDT Mon Jun 5 2017 .SHORT TERM...(This evening through Thursday) Issued at 211 PM MDT Mon Jun 5 2017 Cold front pushing south through our central zones attm and this may set the stage for some strong evening thunderstorms over sern Fremont over into swrn Natrona. Sw winds ahead of the front to the south converge with the n winds in the Wind River Basin and e-ne winds moving swwd into swrn Natrona county leading to strong convergence where they meet over sern Fremont County this evening. Thunderstorms may also form and move off the south end of the Winds and meet up with these storm before they start moving off to the ne through Natrona County. We could get some late evening right entrance region jet support to keep these going as they move ne overnight. Other storms will be around central wyo but most will need upper support or orographic/convergence near the mtns to break the cap behind the front. On Tuesday, the front is stalled out near the swrn corner of Wyoming with some building cape over swrn Wyoming. We could also get some evening support from an approaching disturbance in the sw flow. A few stronger storms are possible in the sw late Tue/Tue evening. Several ripples in the flow including our Tuesday night one may keep some nocturnal showers going overnight Tuesday night into Wednesday morning before convection builds again Wednesday over the mountains with a few storms making it to the lower elevations. On Thursday, the ridge builds overhead with warming mid level temps and little or now convection. Maybe a few over the higher mountains, mainly north but the main focus will be very warm to hot again and breezy from the central zones westward. H7 temps could soar near or above 15C around the central basins late Thursday. 15C equates to around 90 at 5K feet. Combine that with some breezy afternoon winds and snowmelt will be rapid. This will continue into the medium-range period .LONG TERM...(Thursday night through Monday) Issued at 211 PM MDT Mon Jun 5 2017 Large scale upper-level low will approach the Pacific Northwest Coast Thursday night and Friday. Medium-range models in good agreement with the timing and location of this upper-low as we head through the weekend. Ahead of this feature, warm, windy pre-frontal southwest flow will be in place. 700mb temperatures will approach +16C, so basin temperatures in the 90s and mountain temperatures 65-75F are a good bet. The wind will work to boost highs a degree or two, so have increased Friday maximums. Have also adjusted winds upward several mph from model blended guidance, and it still may be windier than what is currently forecast. Combination of warm, windy conditions will provide another day for efficient snowmelt between 9K-10K feet. This will be the final push of water for now, as a cold front will track east across the forecast area Friday night. 700mb temperatures fall several degrees Saturday, especially across western Wyoming. Best chance for precipitation Friday night and Saturday will be across northwest Wyoming as the upper low moves into southern Alberta and impulses rotate northeast into Wyoming. Precipitation looks to be more widespread, particularly across the northwest and north, Sunday and Monday. ECMWF forecast for both Saturday and Sunday is more aggressive in bringing even cooler air across the forecast area. Regardless, there will be a 20-25 degree cool-down between Friday and Sunday. In fact, it will be cool enough late Saturday night and Sunday night for light snow to fall on the higher mountain peaks. Looks like the trough axis will shift east of our area for Monday with cooler northwest flow to prevail through Monday. This will favor the best chance of precipitation to remain across the northern-third of the state. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) Issued at 211 PM MDT Mon Jun 5 2017 West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions are anticipated through 00Z/Wed. Ongoing convection will provide the best chance for thunder at KBPI and KPNA through 00Z-01Z/Tue. Could be some brief MVFR with localized convection along with occasional mountain top obscurations, mainly over the Wind River Range. Some showers will move off the Uinta Mountains and into Sweetwater County during the same time. KJAC will remain dry. A cold front east of the Continental Divide will backdoor into KRKS around 04Z/Tue providing a gusty east-northeast wind of 15-20kts. Diurnally and orographically driven convection possible over the western mountains Tuesday after 20Z. Main hazard would be gusty outflow wind to 35kts. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Conditions through the forecast period will remain VFR. Scattered showers and thunderstorms this afternoon and evening could produce small hail and gusty outflow wind to 40kts. Best chance will come around KCOD this afternoon and around KCPR late this afternoon and evening. Cold front pushing south through all terminals by 00Z/Tue will focus and enhance convection. Gusty north wind of 10-20kts will follow frontal passage. Some localized MVFR conditions possible during the 21Z/Mon to 03Z/Tue time frame in association with the strongest convection, particularly around KCPR. Mid-level cloud cover will linger overnight with showers persisting until around 12Z/Tue in the east. Convection late Tuesday will generally be tied to the terrain with little impact to the terminals. KCOD and KCPR would be the most likely candidates for isolated showers given their proximity to the higher terrain. && .FIRE WEATHER... Issued AT 211 PM MDT Mon Jun 5 2017 A cold front pushing south across the area will aid in some stronger evening thunderstorms for parts of central wyoming, mainly in eastern 283, 289 and southern 280. A chance of showers/storms will cover much of Central Wyoming into at least this evening. On Tuesday, scattered showers and thunderstorms will develop in the mountains with more isolated coverage across the lower elevations and mainly near and west of the divide. Mixing heights will only be fair to good east of the divide but generally very good west of the divide. On Wednesday, more scattered showers/thunderstorms will fire over the high country with a few more making it across the lower elevations with gusty wind. Thursday and Friday will see rapidly warming temperatures, increasing wind and lowering min rh's. Fire danger will increase significantly for the lower elevations of the central and southern district. && .RIW WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Tuesday night for WYZ002-013-025-026. && SHORT TERM...Skrbac LONG TERM...Jones AVIATION...Jones FIRE WEATHER...Skrbac
Hazardous weather outlook, Jun 5, 2:40 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 240 AM MDT Mon Jun 5 2017 WYZ001>020-022>030-061100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 240 AM MDT Mon Jun 5 2017 ...Flood Watches and Warnings Covers Parts of Central and Western Wyoming... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight A few stronger thunderstorms are possible over central Wyoming this afternoon and evening, especially around Eastern Fremont, Johnson, and Natrona Counties. Area streams and rivers will remain high with flooding concerns continuing for some areas. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday Tuesday...Isolated afternoon and evening thunderstorms. Wednesday and Thursday...Isolated afternoon and evening showers and thunderstorms. Thursday and Friday will see very warm temperatures again. This will increase snow melt in the higher mountain elevations and the likelihood of some flooding will exist once again. Saturday...A slight chance of afternoon thunderstorms in the west. A chance of snow above 9000 feet in Northwest Wyoming. Much cooler temperatures expected Saturday. .SPOTTER INFORMATION STATEMENT... Please report any flooding, or thunderstorm wind gusts over 50 mph, or hail.
In the hours before
Special weather statement, Jun 5, 1:27 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Riverton WY 127 PM MDT MON JUN 5 2017 WYZ003-004-052000- North Big Horn Basin-Cody Foothills- 127 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST CENTRAL PARK COUNTIES UNTIL 200 PM MDT... At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Meeteetse Rim, which is 13 miles northeast of Meeteetse, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Big Horn and east central Park Counties. LAT...LON 4422 10881 4440 10887 4457 10857 4425 10844 TIME...MOT...LOC 1927Z 254DEG 11KT 4433 10875 13
Special weather statement, Jun 5, 1:58 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Riverton WY 158 PM MDT MON JUN 5 2017 WYZ004-052030- North Big Horn Basin- 158 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN COUNTY UNTIL 230 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Otto, which is 21 miles northeast of Meeteetse, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Otto around 220 PM MDT. Basin around 230 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4425 10864 4455 10864 4459 10793 4420 10791 TIME...MOT...LOC 1957Z 270DEG 28KT 4435 10853 13
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:29 PM MDT | Special Weather Statement | RIW | 31 min | |
| Jun 4, 6:45 PM MDT | Special Weather Statement | RIW | Johnson | 90 min |
| Jun 4, 7:00 PM MDT | Special Weather Statement | RIW | 45 min | |
| Jun 5, 9:15 AM MDT | Areal Flood Advisory | RIW | Big Horn, Park | 6 days |
| Jun 5, 12:12 PM MDT | Areal Flood Warning | RIW | Lincoln, Sublette | 12 days |
| Jun 5, 1:27 PM MDT | Special Weather Statement | RIW | Big Horn | 33 min |
| Jun 5, 1:58 PM MDT | Special Weather Statement | RIW | Big Horn | 32 min |
| Jun 5, 2:18 PM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Jun 5, 2:48 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| Jun 5, 3:08 PM MDT | Special Weather Statement | RIW | Big Horn | 37 min |
| Jun 5, 3:27 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Jun 5, 4:26 PM MDT | Special Weather Statement | RIW | Johnson | 49 min |
| Jun 5, 4:30 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Washakie | 45 min |
| Jun 5, 4:34 PM MDT | Special Weather Statement | RIW | Big Horn | 26 min |
| Jun 5, 4:56 PM MDT | Severe Thunderstorm Warning | RIW | Johnson, Washakie | 64 min |
| Jun 5, 5:57 PM MDT | Special Weather Statement | RIW | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.